My sick child patiently waiting for the doctorThree weeks ago, my 5 year old daughter caught the cold virus and was sick for a couple of days before she complained of an ear ache that kept her from sleeping one night due to pain. We suspected it could be an ear infection brought about by her cold. Our suspicions were confirmed by a medical professional when we brought her in for a check-up the next day. Albeit in spite of the warnings of rampant prescription of antibiotic non-discreetly advertised in the Clinics flyers, my daughter was prescribed one to cure her infection. Being parents who wants the well-being of their child, we obliged and filled the prescribed drug: Amoxicillin.
She took the medicine for 10 days as instructed which I believe helped in easing her ear aches. On the 12th day, as we were walking home from picking her up from school, I noticed nasty red spots on her nape when she took off her backpack to hand over to me. What the hell were they? Measles?! No way! My daughter is fully vaccinated. I looked inside her shirt. Her back, chest, arms and legs were covered with rashes! I freaked out! I made her cry. I almost cried! I was stunned...
We rushed her back to the Clinic that prescribed the antibiotic. The PA has no clue what it was! I was more freaked out! What the hell is wrong with my child?! The rashes were spreading rapidly all the way to her face. We were advised to go to another Clinic for further testing. I was already agitated at this point.
The lady doctor that looked at her nonchalantly declared that she, my child, is allergic to the antibiotic Amoxicillin and her ear is still mildly red which means her ear infection was viral and NOT BACTERIAL! Though I was relieved that it was only an allergic reation, I was fuming inside... We go to clinics and hospitals to get better not to get sicker!
I did an extensive research online about Amoxicillin and found out that Amoxicillin is widely known for it's highly allergic properties. Why then is it loosely prescribed especially to kids?! Some reactions are fatal as what happened to Eliza Jane who died. Should I be happy that the reaction is only mild? Hell no I'm not! This would have been avoided if there was an stringent guideline in prescribing this highly allergic drug! Affected patients includes infants and toddlers. It is also found that an allergic reaction to Amoxicillin can cause yeast infection in infants! Don't they value the lives of these kids? Our kids?!
My daughter suffered through this ordeal. She missed school and was itching! We literally pumped her little body with yogurt and probiotic drinks to flush the toxic out of her system OR she will end up taking STEROIDS! Isn't this totally absurd??? Steroids at a young age. This is not happening.
The rashes lingered for four days where at the fifth day, it started clearing up. This is the reason why I hate medicating my kid or any kid at all. The side effects are worst than the ailment and I just couldn't stand seeing them suffering like this!
We as a parents should take a stand and demand for a stringent guideline to protect our kids from the horrors of drugs like Amoxicillin. And next time, your child gets an ear infection, demand for a skin test or a challenge test to make sure they're not allergic before your doctor can even begin to write the letter A of Amoxicillin on their prescription pads! Protect your child. Be empowered.
I wish I've known these before we gave her that first dose of Amoxicillin... I feel like I've let my child down. Please don't let this happen to you or your child...Let this serve as a warning for you as it is now for me.